Texas, 2024

High Wind in Texas, January 8, 2024

January 8, 2024 · NWS EPZ · 1 event in 1 county or zone

A strong upper low moved across northern New Mexico with a 130 knot jet moving along the International Border. Winds behind a cold front gusted up to 69 mph on the east side of El Paso causing numerous downed power lines and trees.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A strong upper low moved across northern New Mexico with a 130 knot jet moving along the International Border. Winds behind a cold front gusted up to 69 mph on the east side of El Paso causing numerous downed power lines and trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Jan 8, 5:10 AM MST, 5 hours earlier.

Area forecast discussion, Jan 8, 5:10 AM MST, 5 hours before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
510 AM MST Mon Jan 8 2024

...New AVIATION...

.SYNOPSIS...
Issued at 218 AM MST Mon Jan 8 2024

Our winter storm exits the area this morning, leaving behind some
lingering wind gusts and chilly temperatures. Highs today will be
some 20 degrees colder than Sunday. Increasing west to southwest
flow aloft will warm us back up above normal Wednesday and
Thursday. Our next Pacific storm will approach the area Thursday
afternoon, spreading some lowland rain showers and mountain snow
to areas as far east as El Paso by late afternoon. The showers
will continue into much of Thursday night and change to all snow.
Accumulations will still be light at best over the lowlands. After
a chilly Friday, temperatures warm back up above normal for the
weekend.

&&

.DISCUSSION...
Issued at 218 AM MST Mon Jan 8 2024

Upper low now over north central New Mexico with attendant cold
front now east of the CWA. Decent amount of wrap around moisture
but, unlike the previous storm, most of this moisture will remain
north of our area. Still some moisture will drift down, so some
flurries over the northern zones are possible the rest of this
morning. In fact HRRR drifts clouds south and holds them in until
late this afternoon for most of the eastern half of the CWA.
Otherwise a chilly day with high temps about 15-20 degrees colder
than Saturday. Expect overnight low temps tonight (Tuesday
morning) will be some of the coldest of the season. Brisk winds
will continue into this afternoon. Winds probably dropping below
advisory criteria most areas today other than the east slopes of
mountains, but will let next shift take another look at ending
advisory for some zones.

Flow becomes a bit more zonal for Tuesday into Thursday for a
gradual warmup. The remains of the eastern Pacific system will
move across the area Tuesday night as just some mid and high
clouds. Temperatures warming back above normal Wednesday and
Thursday.

Later Thursday and Friday, our next winter storm comes in. This
should be the "caboose" of our train of Pacific systems over the
past 10 days. GFS and Euro have finally come together on the
timing, with the trough over NE Arizona Thursday afternoon. This
will push some clouds into the area, with a chance of showers over
the Gila around noon time, spreading as far east as the Rio Grande
Valley by late afternoon. The system is a quick hitter, with both
models moving the system east of the area by later Friday
morning. Snow levels will start out Thursday afternoon around 6500
ft but then quickly fall to the surface Thursday night with the
cold front passage. Winds will pick up smartly just ahead and
along the front to around wind advisory criteria of 25 to 35 mph
and gusts to 50 mph. Of some concern, the GFS shows a low level
jet of 60-70 mph just south of El Paso. If that moves a bit
further north in subsequent model runs, this could create
significant wind gusts over east El Paso. Models are showing
decent moisture transport in but with it's fast speed, don't
believe good snow accumulations are in the cards.

Temps warm up again for next weekend as upper flow becomes west.
Both GFS/ECMWF show trough dropping down near our area Sunday
night and Monday but for now looks like a wind maker and not much,
if any, weather maker.

&&

.AVIATION...
(12Z TAFS)
Issued at 510 AM MST Mon Jan 8 2024

Over Hudspeth County...BKN-OVC060 OVC200 isolated BKN040 -SHSN.
Clouds clearing the area by 16Z. Elsewhere...increasing SCT-BKN100
with isolated BKN040 -SHSN...mainly over the mountains. These
clouds mostly dissipated by 21Z. Surface winds west 18-23G35KT.
Occasional gusts to 45KT along east slopes of terrain. Winds
slowly diminishing after 21Z..and northwest AOB 8KT after sunset.

&&

.FIRE WEATHER...
Issued at 218 AM MST Mon Jan 8 2024

The tail end of our winter storm will linger a bit into this
afternoon with gusty winds continuing, along with a few mountain
flurries. Chilly temperatures today warming back up above normal
Wednesday and Thursday, just in time for yet another winter storm.
Strong gust winds again Thursday of 25-35 mph with higher gusts. A
brief period of light snow again late Thursday afternoon and night
with little accumulations expected. Chilly temperatures Friday
warming back above normal for the weekend.

Min RHs: Lowlands 20-30% through Wednesday, then 25-40% Thursday.
Mountains 40-55% today, 25-35% Tuesday and Wednesday, and back to
40-55% Thursday. Vent rates very good-excellent today, becoming
mostly poor Tuesday and Wednesday, then back to excellent
Thursday.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                  46  25  49  28 /   0   0   0   0
Sierra Blanca            41  20  43  25 /  10   0   0   0
Las Cruces               44  20  45  24 /   0   0   0   0
Alamogordo               43  17  43  20 /  10   0   0   0
Cloudcroft               19   7  28  15 /  20   0   0   0
Truth or Consequences    43  21  47  25 /   0   0   0   0
Silver City              34  15  41  24 /   0   0   0   0
Deming                   42  18  47  23 /   0   0   0   0
Lordsburg                40  15  43  19 /   0   0   0   0
West El Paso Metro       44  24  47  29 /   0   0   0   0
Dell City                45  18  49  21 /   0   0   0   0
Fort Hancock             46  21  50  23 /   0   0   0   0
Loma Linda               39  20  40  25 /   0   0   0   0
Fabens                   46  22  49  26 /   0   0   0   0
Santa Teresa             43  21  46  25 /   0   0   0   0
White Sands HQ           47  25  47  28 /   0   0   0   0
Jornada Range            45  14  45  18 /   0   0   0   0
Hatch                    48  19  49  20 /   0   0   0   0
Columbus                 43  23  47  27 /   0   0   0   0
Orogrande                44  15  43  19 /   0   0   0   0
Mayhill                  31  14  43  25 /  10   0   0   0
Mescalero                29   9  36  17 /  20   0   0   0
Timberon                 29  10  37  17 /  10   0   0   0
Winston                  35  13  46  21 /   0   0   0   0
Hillsboro                42  18  47  24 /   0   0   0   0
Spaceport                44  14  45  18 /   0   0   0   0
Lake Roberts             35  10  44  19 /   0   0   0   0
Hurley                   36  14  44  21 /   0   0   0   0
Cliff                    43  11  47  13 /   0   0   0   0
Mule Creek               39   8  43  11 /   0   0   0   0
Faywood                  38  18  45  26 /   0   0   0   0
Animas                   42  17  45  20 /   0   0   0   0
Hachita                  41  17  45  22 /   0   0   0   0
Antelope Wells           41  18  48  24 /   0   0   0   0
Cloverdale               36  19  43  26 /   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
TX...Wind Advisory until 4 PM MST this afternoon for TXZ418>424.

NM...Wind Advisory until 4 PM MST this afternoon for NMZ401-403>408-
     410-411-414>417-425>427-429.

     Winter Weather Advisory until 5 AM MST early this morning for
     NMZ415-425-426.

&&

FORECASTER...17-Hefner
Hazardous weather outlook, Jan 8, 6:25 AM MST, 3 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
625 AM MST Mon Jan 8 2024

NMZ403-408-414>416-425-426-091330-
Southern Gila Foothills/Mimbres Valley-
Eastern Black Range Foothills-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-
Central Grant County/Silver City Area-
Southern Gila Region Highlands/Black Range-
625 AM MST Mon Jan 8 2024

This Hazardous Weather Outlook is for portions of south central
New Mexico and southwest New Mexico.

.DAY ONE...Today and Tonight

Very cold temperatures and wind chills. Gusty winds will continue
through the afternoon. Expect values 25 to 35 mph with gusts to
50 mph. A few snow showers possible today.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Very cold wind chills Tuesday morning. Another storm system
arrives Thursday with the potential for gusty winds and light snow.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NMZ401-404>407-409>411-417-427>429-TXZ418>424-091330-
Upper Gila River Valley-Southwest Desert/Lower Gila River Valley-
Lowlands of the Bootheel-Uplands of the Bootheel-
Southwest Desert/Mimbres Basin-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Otero Mesa-West Central Tularosa Basin/White Sands-
East Central Tularosa Basin/Alamogordo-Southeast Tularosa Basin-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
625 AM MST Mon Jan 8 2024

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight

Very cold temperatures and wind chills. Gusty winds will continue
through the afternoon. Expect values 25 to 35 mph with gusts to
50 mph.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Very cold wind chills Tuesday morning. Another storm system
arrives Thursday with the potential for gusty winds, blowing dust,
and a light rain/snow mix.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Eastern/Central El Paso County

When
January 8, 10:10 AM MST to 3:00 PM MST
Where
Eastern/Central El Paso County forecast zone
Measured
60 kt (69 mph) measured gust
Property damage
$50,000
Reported by
ASOS
Coordinates
31.769, -106.235 (the zone’s center; the record gives no point)

The El Paso Airport reported a peak gust of 69 mph. Other recorded gusts included 65 mph at South Franklin Peak and a couple mesonet sites in northeast El Paso. Damage reports included a large tree being knocked down onto a parked vehicle on La Luz Avenue, a semi overturned closing a portion of Loop 375. Power lines were also knocked down south and southeast of the El Paso Airport.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, January 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1157356.